Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Representations of the $ l\sp{1}$-algebra of an inverse semigroup


Author: Bruce A. Barnes
Journal: Trans. Amer. Math. Soc. 218 (1976), 361-396
MSC: Primary 43A20; Secondary 43A65
DOI: https://doi.org/10.1090/S0002-9947-1976-0397310-4
MathSciNet review: 0397310
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper the star representations on Hilbert space of the $ {l^1}$-algebra of an inverse semigroup are studied. It is shown that the set of all irreducible star representations form a separating family for the $ {l^1}$-algebra. Then specific examples of star representations are constructed, and some theory of star representations is developed for the $ {l^1}$-algebra of a number of the most important examples of inverse semigroups.


References [Enhancements On Off] (What's this?)

  • [1] B. Barnes and J. Duncan, The Banach algebra $ {l^1}(S)$, J. Functional Analysis 18 (1975), 96-113. MR 0377415 (51:13587)
  • [2] A. H. Clifford and G. B. Preston, The algebraic theory of semigroups. Vol. I, Math. Surveys, no. 7, Amer. Math. Soc., Providence, R. I., 1961. MR 24 #A2627. MR 0132791 (24:A2627)
  • [3] -, The algebraic theory of semigroups. Vol. II, Math. Surveys, no. 7, Amer. Math. Soc., Providence, R. I., 1967. MR 36 #1558. MR 0218472 (36:1558)
  • [4] L. A. Coburn, The $ {C^\ast}$-algebra generated by an isometry, Bull. Amer. Math. Soc. 73 (1967), 722-726. MR 35 #4760. MR 0213906 (35:4760)
  • [5] C. W. Curtis and I. Reiner, Representation theory of finite groups and associative algebras, Pure and Appl. Math., vol. 11, Interscience, New York, 1962. MR 26 #2519. MR 0144979 (26:2519)
  • [6] J. Dixmier, Les $ {C^\ast}$-algèbres et leurs représentations, Cahiers Scientifiques, fasc. 29, Gauthier-Villars, Paris, 1964. MR 30 #1404. MR 0171173 (30:1404)
  • [7] P. A. Fillmore, Notes on operator theory, Van Nostrand Reinhold Math. Studies, no. 30, Van Nostrand Reinhold, New York, 1970. MR 41 #2414. MR 0257765 (41:2414)
  • [8] P. R. Halmos, A Hilbert space problem book, Van Nostrand, Princeton, N. J., 1967. MR 34 #8178. MR 0208368 (34:8178)
  • [9] E. Hewitt and K. A. Ross, Abstract harmonic analysis. Vol. I: Structure of topological groups. Integration theory, group representations, Die Grundlehren der math. Wissenschaften, Band 115, Academic Press, New York; Springer-Verlag, Berlin, 1963. MR 28 #158. MR 551496 (81k:43001)
  • [10] E. Hewitt and H. S. Zuckerman, On convolution algebras, Proc. Internat. Congr. Math. (Cambridge, Mass., 1950), vol. I, Amer. Math. Soc., Providence, R. I., 1952, p. 455.
  • [11] -, Finite dimensional convolution algebras, Acta Math. 93 (1955), 67-119. MR 17, 1048. MR 0077522 (17:1048h)
  • [12] -, The $ {l_1}$-algebra of a commutative semigroup, Trans. Amer. Math. Soc. 83 (1956), 70-97. MR 18, 465.
  • [13] -, The irreducible representations of a semigroup related to the symmetric group, Illinois J. Math. 1 (1957), 188-213. MR 19, 249. MR 0086819 (19:249a)
  • [14] R. V. Kadison and I. M. Singer, Extensions of pure states, Amer. J. Math. 81 (1959), 383-400. MR 23 #A1243. MR 0123922 (23:A1243)
  • [15] I. Kaplansky, Representations of separable algebras, Duke Math. J. 19 (1952), 219-222. MR 13, 619. MR 0045701 (13:619c)
  • [16] W. D. Munn, On semigroup algebras, Proc. Cambridge Philos. Soc. 51 (1955), 1-15. MR 16, 561. MR 0066355 (16:561c)
  • [17] C. E. Rickart, General theory of Banach algebras, University Ser. in Higher Math., Van Nostrand, Princeton, N. J., 1960. MR 22 #5903. MR 0115101 (22:5903)
  • [18] A. Rosenberg, The number of irreducible representations of simple rings with no minimal ideals, Amer. J. Math. 75 (1953), 523-530. MR 15, 236. MR 0057477 (15:236f)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 43A20, 43A65

Retrieve articles in all journals with MSC: 43A20, 43A65


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1976-0397310-4
Keywords: Inverse semigroup, $ {l^1}$-algebra of a semigroup, star representation
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society